Side-effects of chemotherapy and other cancer drugs
Anaemia is when you have fewer red blood cells than normal. It can make you feel:
- Tired and weak
- Short of breath
- Dizzy, faint or lightheaded
- Sore in your muscles and joints
Tell your doctor if you feel like this. There are treatments to help. Read more about coping with anaemia.
Anxiety and depression
Bleeding, bruising and blot clots
Cancer drugs can affect the number of platelets made in your bone marrow. With fewer platelets, you may bleed or bruise very easily, get nosebleeds or bleed more heavily than usual from small cuts or grazes or during your periods.
Let your doctor or nurse know straight away if you are bruising easily, have unexplained bleeding or notice tiny red spots under your skin, which can look like a rash.
Some cancer drugs increase the risk of blood clots.
Let your doctor or nurse know straight away if you have redness, swelling or pain in your leg or breathlessness, or chest pain if it happens in your chest.
Read more about coping with bleeding, bruising and blot clots.
Some cancer drugs may slow down the movement of your bowels.
If this happens, let your doctor or nurse know as soon as possible. They can give you medication to help. Read more about coping with constipation.
Fatigue is a very common problem with cancer treatment. This is where you feel tired and weak and rest does not seem to help. Read more about coping with fatigue.
“You have to listen to your body. Nap if you need to and take things at your own pace. I find exercise great.”
Chemotherapy and other cancer drugs can cause hair thinning or hair loss (alopecia) in any part of your body. Hair will grow back after treatment. We have more information and tips on coping with hair loss.
In some cases, the drug cisplatin can cause ringing in your ears (tinnitus). You may not be able to hear some high-pitched sounds as well. This side-effect usually improves when treatment ends. Let your doctor know if you have any problems with your hearing. You may need to have a hearing test done.
High blood pressure
Some drug treatments can cause high blood pressure. You will have your blood pressure checked regularly. If you have headaches, nosebleeds or feel dizzy, let your doctor know. They can prescribe tablets to control high blood pressure.
If you have high blood pressure before you start treatment, your doctor will monitor you closely during treatment.
Chemotherapy and other drugs make you more likely to get infections.
Even a small infection like a cold or a sore throat could make you ill. Read more about infection and tips on reducing your risk of problems.
Joint or muscle pains
Some drug treatments can cause pain in your muscles, joints or bones. This is a common side-effect of immunotherapy drugs. This can include back pain. You may also get weakness or spasms in your muscles.
If this happens, tell your doctor so they can give you painkillers. Tell them if the pain does not get better. Having warm baths and taking regular rests may help.
Kidney and bladder problems
Some cancer drugs can cause burning or pain when you empty your bladder. You may also find you need to pee more often, have to rush to the toilet, or be unable to control your bladder (incontinence). Or you may be unable to pass urine or have blood in your urine. Some drugs can change the colour of urine as well.
Memory problems and confusion
After a few treatment cycles, some patients may have some mental confusion and short-term memory loss. It can also include a lack of focus and concentration and being unable to organise daily activities.
Mouth, throat and taste problems
Mouth and throat problems due to chemotherapy and other cancer drugs can include a dry mouth, mouth sores and ulcers, or infections of gums, teeth or tongue. A sore mouth, if it happens, can occur about 3 to 10 days after the drugs are given.
Changes in taste and smell can also happen. Food may not taste like it used to or taste more salty, bitter, or like chalk or metal. Normal taste will come back after your treatment has ended.
We have advice on coping with mouth problems and taste changes.
Nausea and vomiting
Nerve changes (peripheral neuropathy)
Some drugs can affect your nerve endings. They may cause numbness or a tingling or burning sensation in your hands and feet.
Tell your doctor or nurse if this happens, as you may need medication or some changes to your treatment. Read more about peripheral neuropathy.
Chemotherapy and other cancer drugs may bring changes to your sex life. This may be because of physical changes or coping with side-effects such as fatigue or nausea which may affect your desire for sex. While it is usually safe to have sex during chemotherapy, do check with your doctor. If your platelet count is low and there is a risk of bleeding, your doctor may advise you not to have sex until your count is higher. Read more about coping with sexual side-effects.
Skin and nail changes
Chemotherapy, targeted therapies and immunotherapies can all cause skin and nail problems. For example, dry or sore skin, rashes or itching, discoloured skin, increased sensitivity to sunlight and flaking or loose nails. Read more about skin and nail changes and tips on how to cope.
For more information
1800 200 700